Blizzard, Winnebago
- When
- December 20, 12:00 AM CST to 12:00 PM CST
- Where
- Winnebago forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -93.734 (the zone’s center; the record gives no point)
Part 2 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th and became a blizzard for much of the Des Moines CWA. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas.
Every event with a place to put it; 45 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Part 2 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th and became a blizzard for much of the Des Moines CWA. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas. The low turned northeast through Missouri and into southern Lake Michigan by the 20th. As the low moved into Lower Michigan the pressure fell to 982 mb. This combined with high pressure building into Iowa from the northwest resulting in a very strong pressure gradient across the state. The strong upper level trough of low pressure became negatively tilted as it lifted northeast across the central US, aiding in the low pressure intensification. A strong push of moisture took place ahead of the storm. A mixture of rain and snow developed north and northwest of the low pressure track. As the dry slot lifted northeast toward Iowa, the airmass became increasingly unstable. A large area, for December, of thunderstorms developed over northeast Kansas into northwest Missouri, then pushed rapidly across Iowa during the evening of the 19th. A mixture of rain and snow occurred across southern Iowa during the early evening. The rain/snow line shifted southeast with much of the thunderstorm activity occurring as thundersnow. The thunderstorms brought with them a mixture of snow and some freezing rain. Though the freezing rain was not of a significant amount, it did help to cake the snow that was falling at a one to two inch per hour rate onto trees and power lines. The snow spread north quickly through the evening and early morning hours. The heaviest snow fell in a band about 50 miles wide that extended from near the Omaha-Council Bluffs area, through Des Moines and Waterloo, and eventually all the way to Marquette. Snowfall of 8-12 inches was common in this band with some amounts over 14 inches. Outside of the heavier band of snowfall, 2 to 5 inches of snow was reported. Roads became treacherous quickly with the heavy snow falling on road surface temperatures that were just above freezing. Numerous traffic accidents and injuries were reported, along with some fatalities. The largest accident occurred on Interstate 30 near the Williams exit. The location was near mile marker 150. Thirty cars were involved with two fatalities reported. There were two deaths that occurred in the pile up. A 27 year old female, pregnant with twins, was outside of her car looking for her young son when she was struck and killed. A 43 year old female was killed in her stopped vehicle when another car struck hers. There waere also seven others injured in the pileup. Blowing snow became a major issue as the night progressed. Blizzard and near whiteout conditions were widespread by sunrise across the state. Roads drifted shut in many areas with numerous road closings. Interstate 35 was closed from Ames to the Minnesota line much of the day on the 20th until mid-day on the 21st. Conditions became bad enough that most activities in the state were cancelled for both the 20th and 21st. The strong winds caused snow drifts 5 to 10 feet high in many areas. Blizzard conditions were reported over most of the Des Moines CWA. Sustained winds of 25 to 35 MPH were common across the CWA, with frequent gusts of 45 to 55 MPH. Some of the highest winds included 43 MPH gusting to 57 MPH at Ottumwa at the peak of the storm. Their peak gust was 60 MPH. Other locations at the peak of the storm include Mason City with 36 MPH gusting to 48 MPH, Knoxville 38 MPH gusting to 50 MPH, Marshalltown 36 MPH gusting to 49 MPH, Newton 36 MPH gusting to 53 MPH, Oskaloosa 43 MPH gusting to 54 MPH, Waterloo 39 MPH gusting to 52 MPH, Des Moines 32 MPH gusting to 54 MPH, Ames 35 MPH gusting to 50 MPH, Carroll 39 MPH gusting to 46 MPH, Chariton 28 MPH gusting to 49 MPH, Lamoni 35 MPH gusting to 50 MPH, and Grinnell 39 MPH gusting to 50 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 19, 11:44 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1144 PM CST WED DEC 19 2012 ...LIFE THREATENING BLIZZARD CONDITIONS TO IMPACT IOWA TONIGHT THROUGH THURSDAY AFTERNOON... ...UPDATED FOR THE 06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SFC LOW OVER THE OK/TX PANHANDLE STILL ON TRACK TO EJECT ENE THROUGH CENTRAL MISSOURI AND BE LOCATED NEAR OR JUST NORTH OF ST. LOUIS BY 12Z THURSDAY. LARGE SWATH OF MODERATE TO HEAVY SNOW ALREADY OCCURRING WITH THIS SYSTEM OFF TO THE SOUTHWEST ACROSS NW KS/SRN NE. AS LOW MOVES ENE...IMPRESSIVE FRONTOGENETICAL FORCING EXPECTED ACROSS THE CENTRAL/SOUTHEASTERN PORTIONS OF THE CWA. STRONG MOISTURE TRANSPORT EXPECTED BY EARLY EVENING AS WELL...SUGGESTING VERY QUICK SATURATION OF THE COLUMN ACROSS THE CWA...WITH MOST SITES PRECIPITATING BY 00-03Z. WARM NOSE IN THE LOWEST LEVELS SHOWING UP IN AREA OF SOUTHERLY FLOW AHEAD OF SFC LOW ACROSS EXTREME SOUTHEASTERN CWA...WITH CAA AND MORE NORTHERLY FLOW ELSEWHERE ALOFT. THIS SUGGESTS MUCH OF CWA WILL BEGIN WITH RAIN AND QUICKLY TRANSITION FROM RAIN TO SNOW WITH THE EXCEPTION OF THE FAR SOUTHEAST...WHICH WILL LIKELY REMAIN RAIN THROUGH THE EVENING HOURS. SNOWFALL RATES EXPECTED TO BE IMPRESSIVE WITH THE STRONG LIFT...AND INSTABILITY NOTED ALOFT ACROSS THE SOUTHERN CWA THIS EVENING. POTENTIAL FOR CSI EXISTS AS EPV BECOME LARGELY NEGATIVE ALOFT...WITH OUTRIGHT UPRIGHT CONVECTION ALSO POSSIBLE AT TIMES BASED ON MODEL CROSS-SECTIONS. WITH AMOUNT OF INSTABILITY AND PORTIONS OF THE SOUNDING/LIFT IN THE DENDRITIC AREA...SNOWFALL RATIOS ALSO EXPECTED TO BE HIGH WITH MANY SITES IN THE 15 TO 17 TO 1 RANGE AT TIMES THROUGH THE PERIOD. MODELS CONTINUE TO INDICATING AROUND A HALF INCH TO AS MUCH AS ONE INCH OF QPF ACROSS THE CWA TONIGHT...WHICH WILL YIELD HEAVIEST SNOW AMOUNTS OF AROUND 8 TO 12 INCHES FROM AROUND DENISON TO CRESTON NORTHEASTWARD FROM MASON CITY TO TAMA. AGAIN WINDS STILL ANTICIPATED TO PICK UP BY LATE EVENING...WITH EVEN STRONGER WINDS THAN PREVIOUSLY THOUGHT. LATEST MODEL RUNS CAME IN WITH DEEPER SOLUTIONS...SUGGESTING SUSTAINED 30 TO 40 MPH WINDS AND GUSTS TO 45 TO 50 MPH OR HIGHER. WITH THE STRONGER WINDS ACROSS MORE OF THE AREA...HAVE OPTED TO UPGRADE MAJORITY OF CWA TO BLIZZARD WARNING WITH THE EXCEPTION OF THE FAR NORTHWESTERN CWA. .LONG TERM /THURSDAY THROUGH WEDNESDAY/... ALTHOUGH LIFT WILL BE SUBSIDING AT THE BEGINNING OF THURSDAY...WILL STILL SEE PLENTY OF FORCING THROUGH 15 TO 18Z...ESPECIALLY ALONG AND EAST OF I35. HAVE KEPT CATEGORICAL POPS IN THESE LOCATIONS FOR THE MORNING...ALTHOUGH COVERAGE AND INTENSITY OF THE SNOW WILL BE TRAILING OFF THROUGH THE MORNING. PRESSURE GRADIENT MAGNITUDE WILL BE MAXIMIZED ACROSS THE EASTERN FORECAST AREA FROM 12 TO 18Z. WINDS AT 925MB ALSO CLIMB TO AROUND 60KTS BY 12Z ALONG AND EAST OF I35 DURING THIS TIME AND ANTICIPATE SOME OF THE STRONGEST WINDS OF THE STORM DURING THIS TIME. COMBINATION OF SEVERAL INCHES OF SNOW ON THE GROUND...FALLING SNOW AND THESE INTENSE WINDS WILL PRODUCE WHITEOUT CONDITIONS FOR MUCH OF THE CWA...ESPECIALLY ALONG AND EAST OF I35 DURING THE MORNING. ANTICIPATE QUITE A FEW ROAD CLOSURES AND IMPOSSIBLE TRAVEL FOR MUCH OF THE WARNED AREA...ESPECIALLY WHERE SNOWFALL IS DEEPEST. SOME IMPROVEMENT IS LIKELY ACROSS THE FAR WEST BY LATE MORNING AS SNOW ENDS WHICH SHOULD HELP THE VISIBILITIES SOMEWHAT...ALTHOUGH BLOWING SNOW WILL STILL BE PROBLEMATIC. IMPROVEMENT INTO THE AFTERNOON WILL BE SLOW AND TENUOUS FARTHER EAST AS WINDS REMAIN QUITE STRONG THROUGH THE DAY. TEMPERATURES WILL LIKELY BE STUCK OR FALL DURING THE DAY WITH FRESH SNOW COVER AND STRONG NORTHWEST WINDS. IMPROVEMENT WILL BE MUCH MORE SUBSTANTIAL INTO THURSDAY NIGHT AS GRADIENT WEAKENS AND WINDS BEGIN TO DIMINISH. SOME BLOWING SNOW WILL LIKELY PERSIST IN THE FAR EAST IN THE EVENING BUT SHOULD TAIL OFF INTO THE OVERNIGHT AS WINDS CONTINUE TO BACK OFF. BEYOND THURSDAY NIGHT...THE WEATHER IS ESSENTIALLY TRANQUIL INTO THE WEEKEND WITH TEMPERATURES AT OR BELOW NORMAL. BOTH GFS AND EURO BRING A SYSTEM ONSHORE THE WEST COAST LATE IN THE WEEKEND WITH AMPLIFICATION OVER THE CENTRAL UNITED STATES. AT THIS POINT...IT APPEARS THE PRIMARY AFFECTS FROM THIS SYSTEM WILL BE JUST SOUTH AND EAST OF THE FORECAST AREA TOWARD THE LATER HALF OF CHRISTMAS DAY AND A FEW DAY THEREAFTER. HOWEVER...GIVEN THE PROXIMITY TO IOWA...THE SYSTEM BEARS CLOSE TRACKING. && .AVIATION...20/06Z MODERATE TO HEAVY SNOW HAS FALLEN ACROSS MUCH OF CNTRL IA EXCEPT IN THE KOTM AREA. THE SNOW WILL CONTINUE MUCH OF THE NEXT 6 HOURS WITH SNOW BEGINNING AT KOTM BY AROUND 09Z. WINDS WILL SIGNIFICANTLY INCREASE OVERNIGHT INTO THURSDAY...ESPECIALLY BETWEEN 12-18Z. EXPECT WIDESPREAD BLIZZARD/LIFR CONDITIONS THROUGH MUCH OF THURSDAY WITH WIND GUSTS IN EXCESS OF 45 KTS AT TIMES. CONDITIONS WILL IMPROVE LATE THURSDAY INTO THE EVENING AS THE GUSTS DIMINISH. && .DMX WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR BLACK HAWK-BREMER- BUTLER-CERRO GORDO-CLARKE-DECATUR-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-POLK- POWESHIEK-STORY-TAMA-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT. BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR ADAIR-ADAMS-AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE- HUMBOLDT-MADISON-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER. WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR EMMET-KOSSUTH- PALO ALTO. BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR APPANOOSE-DAVIS-MONROE-WAPELLO. && SHORT TERM...MJB LONG TERM...COGIL AVIATION...DONAVON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CST WED DEC 19 2012 IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-083>086- 094>097-202200- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR- WAYNE-APPANOOSE-DAVIS- 351 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING CONTINUES FOR THE AREA THROUGH THURSDAY AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH REPORTS OF DRIFTING. IAZ023-024-033>035-044>047-057>059-070>072-081-082-092-093-202200- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE- BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR- RINGGOLD- 351 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A BLIZZARD WARNING CONTINUES THROUGH MIDDAY THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH REPORTS OF DRIFTING. IAZ004-005-015-202200- EMMET-KOSSUTH-PALO ALTO- 351 PM CST WED DEC 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WARNING CONTINUES THROUGH NOON THURSDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH REPORTS OF DRIFTING. CC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1121 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1113 PM SNOW CEDAR FALLS 42.52N 92.45W
12/19/2012 E4.0 INCH BLACK HAWK IA PUBLIC
FROM SOCIAL MEDIA
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM SNOW 3 W WATERLOO 42.50N 92.41W
12/19/2012 M4.0 INCH BLACK HAWK IA PUBLIC
REPORTED VIA SOCIAL MEDIA
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM SNOW 5 WSW CUMMING 41.45N 93.84W
12/19/2012 M5.0 INCH MADISON IA TRAINED SPOTTER
1 INCH OF NEW SNOW SINCE 1019 PM CST.
&&
FBOKSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1139 PM SNOW 2 SSE AMES 42.00N 93.61W
12/19/2012 M6.0 INCH STORY IA TRAINED SPOTTER
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM SNOW 1 NW ANKENY AIRPORT 41.70N 93.58W
12/19/2012 M6.0 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA
&&
BSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CST WED DEC 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM SNOW 1 N GRIMES 41.67N 93.79W
12/19/2012 M6.8 INCH POLK IA NWS EMPLOYEE
ROAD CONDITIONS AND VISIBILITIES VERY POOR. VISIBILITIES
A QUARTER MILE OR LESS ON DRIVE HOME.
&&
BSSThe national radar mosaic for the moment the first event began.
45 blizzard. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Blizzard, Wright | 2012-12-20 | 27 | Female | Outside/Open Areas | Direct |
| Blizzard, Wright | 2012-12-20 | 43 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417148, 417149, 417150, 417151, 417152, 417154, 417155, 417156, 417157, 417158, 417159, 417160, 417161, 417162, 417163, 417164, 417165, 417166, 417167, 417168, 417169, 417170, 417171, 417172, 424078, 424086, 417173, 417174, 417175, 417176, 417177, 417178, 417179, 417180, 417181, 417182, 417183, 417184, 417185, 417186, and more.